Hail, Carroll
- When
- May 27, 4:54 PM EST
- Where
- Carroll County, 0.64 mi SW of Mt Airy
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.374, -77.159
Quarter size hail was observed near Mount Airy.
A cold front sparked scattered to numerous thunderstorms, a few of which became severe mainly over the northwestern suburbs of Washington, DC and Baltimore, MD.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front sparked scattered to numerous thunderstorms, a few of which became severe mainly over the northwestern suburbs of Washington, DC and Baltimore, MD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:10 PM EST, 2 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Mon May 27 2024
.SYNOPSIS...
A potent cold front will track through the Mid-Atlantic this
evening and into the overnight. A secondary cold front moves in
by mid-week before high pressure builds in by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A potent cold front is set to push through the Mid-Atlantic this
evening and into tonight, bringing severe weather to the area. With
a warm and humid air mass in place today, moderate instability
(SBCAPE 1500-2500 J/kg) is expected with highest values along and
east of I-95, especially in northeast Maryland. As of 2PM, a
few showers are moving through the forecast area along and east
of I-95 with skies beginning to clear along and west of the Blue
Ridge. As the rain showers move out of the area and clearing
skies move eastward, instability is expected to increase this
afternoon and into this evening. Convective initiation is
expected in the next hour or so with some storms already
beginning to pop up.
Once convection initializes, damaging wind gusts continue to be
the primary hazard type with strengthening wind fields and
destabilization of the atmosphere. Large hail is possible in
discrete cells along with an isolated tornado threat with a
slight curve in model hodographs.
PW values of 1.5-2 inches, with isolated pockets of 2"+ in NE
MD, will lead to isolated instances of heavy rainfall. WPC has
the northeastern portions of the area in a slight risk for
excessive rainfall. Adequate storm motion should limit flooding
risk, but any training or back building could lead to an
increased hydro threat.
High temperatures this afternoon will be in the upper 70s to
lower 80s with overnight lows dipping into the upper 50s-60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday will start out dry in the wake of a cold front and with
dry air aloft. An approaching cold front from the west will
bring increased precipitation chances to those along and west of
the Alleghenies, but any precipitation should remain light.
High temperatures will be in the 70s to low 80s with overnight
temperatures dipping into the 50s for most.
Unsettled weather returns Wednesday as an upper level trough and
shortwave energy track overhead. With more moisture aloft and
increased instability, a few thunderstorms are possible. The
aforementioned cold front will move over the forecast area
Wednesday evening and into the overnight. High temperatures
will continue to gradually cool with those at higher elevations
topping out in the 60s to low 70s. Elsewhere, high temperatures
will be in the 70s. Overnight low temperatures will dip into
the 40s to 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The area will still be under the upper trough Thursday. However,
much drier air will be in place with dew points in the 40s. There
will still be enough instability due to the cold air aloft for cloud
development and perhaps an isolated shower. Highs will be in the
lower to mid 70s. Lows will drop back into the mid 40s to mid 50s.
The trough axis will start to progress off to the east Friday while
high pressure remains to the northwest. This will result in another
day of below normal temperatures within northwesterly flow. Sunny
skies are expected, with high temperatures generally in the lower to
mid 70s. High pressure will build in from the Great Lakes Friday
night. With clear skies, light to calm winds, and dewpoints only in
the low to mid 40s, it will be a chilly first night of June, with
low temperatures dropping back into the 40s to near 50 for most. The
cold pockets in the higher elevations could approach freezing.
Narrow upper ridging will build overhead next weekend, before the
flow flattens out and turns more zonal in nature early next week.
High pressure at the surface will move overhead Saturday morning,
before progressing offshore later Saturday into Sunday. As this
happens, a slight warming trend in temperatures will occur. Some
uncertainty exists on when the next shortwave troughs will suppress
the ridge. The forecast carries gradually increasing chances for
showers and thunderstorms Sunday and Monday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are likely to impact the main
terminals this afternoon. The highest risk is at BWI and MTN
where the conditions are most favorable for convection. Storms
will impact DCA and IAD as well, though conditions are less
favorable and thunderstorm coverage may not be as widespread as
BWI and MTN. The thunderstorm risk at MRB and CHO continue to
diminish as the threat increases eastward. Severe wind gusts
are possible particularly at BWI, DCA, and MTN in any
thunderstorms. Reduced visibilities and ceilings are likely
during showers and thunderstorms this afternoon. Southwesterly
winds shift to westerly this evening. Most likely timing for
thunderstorms in the metros is 4pm-8pm with the threat out of
the area by 10pm.
VFR and dry conditions are expected thursday at all terminals
with any precipitation remaining out to the west. Afternoon
showers and thunderstorms are possible again on Wednesday. VFR
conditions are expected outside of any showers and
thunderstorms. Winds remain out of the west/northwest.
VFR conditions expected Thursday and Friday as high pressure builds
in from the northwest. An isolated convective shower remains
possible Thursday afternoon. A few northwesterly wind gusts may also
reach 20 kt Thursday afternoon.
&&
.MARINE...
Southerly winds shift to westerly this evening with SCA
conditions expected through tonight. SMWs are likely, especially
in the northern portions of the Tidal Potomac and Chesapeake Bay
as showers and thunderstorms move over the waters. Winds remain
out of the west on Tuesday and Wednesday and are expected to
remain below SCA criteria. The exception is the northern part of
the Chesapeake Bay, where SCA criteria winds are expected
Tuesday morning and into the afternoon.
Northwesterly flow continues Thursday and Friday. Marginal SCA
conditions may linger for portions of the waters Thursday into
Thursday night.
&
.TIDES/COASTAL FLOODING...
With increasing south/southeast flow, there will be a higher
chance of minor flooding during the next two high tide cycles.
Straits Point, Annapolis, and DC SW Waterfront will be most
susceptible with minor flooding forecast at each. Westerly
winds behind a cold front will lead to decreasing anomalies
through the middle of the week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
535-536-538.
Small Craft Advisory from 11 AM to 6 PM EDT Tuesday for ANZ530-
531-539.
Small Craft Advisory until 3 AM EDT Tuesday for ANZ531>534-537-
539>543.
&&
SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...ADS
AVIATION...ADS/AVS
MARINE...ADS/AVS
TIDES/COASTAL FLOODING...LFR/AVSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 432 PM EDT Mon May 27 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-282045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 432 PM EDT Mon May 27 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Tornado Watch is in effect until 11pm tonight. There is a potential for severe storms capable of producing considerable wind damage, large hail, and the threat for an isolated tornado this afternoon and early this evening. Heavy rain from thunderstorms may lead to isolated instances of flooding this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-282045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 432 PM EDT Mon May 27 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Tornado Watch is in effect until 11pm tonight for all counties east of Interstate 81. There is a potential for severe storms capable of producing considerable wind damage, large hail, and the threat for an isolated tornado this afternoon and early this evening. Heavy rain from thunderstorms may lead to isolated instances of flooding this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. MDZ001-501-502-VAZ503-504-WVZ501>506-282045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 432 PM EDT Mon May 27 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging winds and large hail are possible through early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
129 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM Tstm Wnd Dmg 2 WNW Ruckersville 38.25N 78.41W
05/26/2024 Greene VA Trained Spotter
Spotter observed two large trees down in the vicinity
of Amicus Rd and M and M Rd. One tree fell on a house.
Time estimated from radar.
&&
Event Number LWX2403172
ADSThe Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was observed near Mount Airy.
Several trees and large tree limbs blew down along MD-144 Frederick Road near Woodbine.
Trees blew down along northbound I-83 prior to I-695 Baltimore Beltway.
A couple of trees and wires blew down and a house was struck by lightning on Malvern Court.
Several trees and wires blew down near Potomac.
Large tree limbs blew down in the 400 block of Old Home Road.
Trees blew down along US-40 Baltimore National Pike between Pebble Beach Drive and Frederick Road.
Several trees and wires blew down near I-270 Dwight D. Eisenhower Memorial Highway near Rockville.
Several trees and wires blew down around Kensington.
Several trees and wires blew down around Four Corners.
Trees blew down along MD-564 Lanham Severn Road near Santa Cruz Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171640, 1171641, 1171642, 1171643, 1171644, 1171645, 1171646, 1171647, 1171648, 1171649, 1171650.